Hail, Grayson
- When
- July 17, 11:52 AM EST
- Where
- Grayson County, 1 mi W of Fries
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.720, -80.988
Thunderstorms formed during the afternoon of the 17th. Some of these storms were severe, producing damaging wind gusts and hail ranging from penny to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms formed during the afternoon of the 17th. Some of these storms were severe, producing damaging wind gusts and hail ranging from penny to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 10:17 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1117 AM EDT TUE JUL 17 2007 .SYNOPSIS... A LARGE BERMUDA HIGH IS CENTERED OVER THE WESTERN ATLANTIC OCEAN. THIS WEATHER FEATURE WILL RESULT IN A DAILY THREAT OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY...AS SOUTHWEST FLOW BRINGS MOISTURE NORTHWARD INTO THE AREA. TEMPERATURES WILL RUN NEAR NORMAL THROUGH THE WEEK WITH HEAT AND HUMIDITY TYPICAL OF MID SUMMER. A COLD FRONT WILL SWEEP THROUGH THE REGION ON FRIDAY...FOLLOWED BY COOLER DRIER WEATHER FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SATELLITE SHOWS NEARLY FULL SUN TO START THE DAY ACROSS MOST OF THE CWA...EXCEPT FRO CLOUDS BEGINNING TO DEVELOP ACROSS NW NC AND THE HIGHER RIDGES IN THE MTNS. STILL A SOUPY AIRMASS ACROSS THE REGION WITH DEWPOINTS IN THE 60S...VERY SIMILAR TO YESTERDAY...WITH MODIFIED SOUNDINGS AT RNK AND GSO BRINGING CAPES BETWEEN 2000 AND 2500 J/KG. FREEZING LEVELS ARE STILL HIGH...SO WILL TAKE A BIG STORM TO BRING LARGE HAIL...BUT A GOOD POTENTIAL FOR DAMAGING WET MICROBURSTS WITH ANY STRONG CELL. WIND FIELDS ARE WEAK...AND CELLS SHOULD REMAIN PULSE TO LOW END MULTICELL. PWATS ARE STILL SEASONALLY HIGH...GENERALLY 1.25 TO 1.6 INCHES. HOWEVER...STORM MOTION SHOULD BE LESS THAN 10 KNOTS TODAY...AND WITH A WEAK BOUNDARY LEFT OVER FROM YESTERDAY/S CONVECTION DRAPED ACROSS THE SW VA MTNS AND INTO THE NC PIEDMONT...WE COULD SEE SOME TRAINING OF CELLS..SO I HAVE ADDED IN THE POSSIBILITY OF HEAVY DOWNPOURS ALONG WITH STRONG WIND GUSTS TO THE WEATHER GRIDS THIS AFTERNOON. THE MOST LIKELY LOCATION FOR THE FIRST STORMS TO DEVELOP WILL BE THE NC AND SW VA MTNS WHERE THERE IS A THETA-E RIDGE THIS MORNING AND A WEAK SRN STREAM SHORT WAVE MOVG NE INTO TN AS WELL. THEN MODELS SHOW LOW LEVEL MOISTURE CONVERGENCE SPREADING NORTHEASTWARD INTO THE CWA TOWARD EVENING. SO I HAVE KEPT THE LIKELY POPS IN THE FAR SW...BUT HAVE RAISED POPS SOME FURTHER NORTH AND EAST. LOW LEVEL THICKNESSES FROM THE MORNING SOUNDINGS INDICATED HIGH TEMPS A FEW DEGREES WARMER THAN YESTERDAY...ESPECIALLY IN THE PIEDMONT AREAS WHERE WE COULD SEE SOME SITES APPROACH MID 90S. WITH A WARMER START AND MORE SUN SO FAR...I HAVE RAISED TEMPS A DEGREE OR TWO MOST LOCATIONS. DIURNAL ACTIVITY IS EXPECTED TO WANE WITH LOSS OF HEATING...HOWEVER...WL MAINTAIN POPS DURING THE OVERNIGHT PER POTENTIAL FOR MCS TO MOVE EAST OUT OF THE OHIO VALLEY...POSSIBLY REACHING OUR CWA. SFC FRONT THAT IS DRAPED OVER OUR CWA EXTENDS NORTHWEST INTO THE SOUTHERN OHIO VALLEY AND MIDWEST. THIS FRONT HAS BEEN FOCUS FOR BOTH DIRUNAL AND NOCTURNAL TSTM ACTIVITY. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... WEDNESDAY AND THURSDAY...FEATURES BROKEN RECORD FORECAST WITH CONTINUED THREAT FOR SHRA/TSRA. THE AREA WILL REMAIN UNDER A BROAD UPPER TROF TO OUR NORTH WITH A WESTWARD EXTENTION OF THE BERMUDA HIGH TO OUR SOUTH AND EAST. SURFACE TRAJECTORY FCSTS CONTINUATION OF GOOD MOISTURE FLOW INTO THE REGION. THE RESULT WILL BE MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE REGION. THE BEST COVERAGE INITIALLY WILL BE ACROSS THE MOUNTAINS...AND THEN THIS ACTIVITY WILL DRIFT EAST INTO THE PIEDMONT DURING THE EVENING AND OVERNIGHT HOURS. CANT RULE OUT BEING ON THE RECEIVING END OF SOMETHING MORE ORGANIZED...AN MCS FROM THE OHIO VALLEY. IF THIS OCCURS IT WOULD BE MOST COME THROUGH AT NIGHT. BY FRIDAY...UPPER TROUGH IS FORECAST TO AMPLIFY WITH SURGE OF COOLER DRIER AIR DIVING SOUTH FROM CANADA. THIS WILL PUSH SFC COLD FRONT THROUGH THE OHIO VALLEY AND INTO THE AREA. THREAT FOR SHRA/TSRA WILL CONTINUE UNTIL FROPA. TEMPS THROUGH THE 3-DAY PD TO RUN PRETTY CLOSE TO NORMAL...WITH HIGHS IN THE 80S MTNS TO LOWER 90S PIEDMONT. LOWS IN THE 60S MTNS...AROUND 70 PIEDMONT. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... FRONTAL PASSAGE WILL BRING NORTHWEST FLOW...COOLING AND DRYING. PRECIPITATION CHANCES SHOULD WANE AS SFC HIGH PRESSURE BUILDS ACROSS THE OH VALLEY AND INTO THE MID ATLANTIC REGION. FCST TEMPS ARE ABOUT 8-10 DEG COOLER...WITH TMAX IN THE 70S MTNS...L-M80S PIEDMONT. LOW TEMPS WILL FOLLOW SUIT WITH 50S MTNS..L60S PIEDMONT. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... LCL IFR/LIFR DUE TO FOG IN THE MTN VALLEYS THIS MORNING...FOG TO DISSIPATE BY MID MORNING. CONDITIONS TODAY WILL BE SIMILAR TO MONDAY WITH FORMATION OF SCT AFTERNOON AND EVENING SHRA/TSRA. BUILDUPS WILL BEGIN AROUN 15 UTC WITH PEAK ACTIVITY COINCIDING WITH WARMEST PART OF THE DAY 18-24 UTC (2PM-8PM). LCL IFR CIGS VSBYS ARE ANTICIPATED IN THE VICINITY OF THE THUNDERSTORMS. ASIDE FROM DIURNAL THUNDERSTORM THREAT...MAINLY VFR CONDITIONS ANTICIPATED DURING THE DAY WITH MVFR AT NIGHT. LOWER RESTRICTIONS AT NIGHT ARE DUE TO FORMATION OF FOG AND HAZE...AND SOME OF THE FOG MAY BE LOCALLY DENSE...ESP IN THE RIVER VALLEYS WITH...LCL IFR/LIFR CONDITIONS ANTICIPATED AT LWB 09-13 UTC. THIS STORM/FOG PATTERN LOOKS TO CONTINUE THROUGH FRIDAY. DRIER WEATHER RETURNS TO THE REGION THIS WEEKEND WITH A PASSAGE OF A COLD FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JJ/PM SHORT TERM...PM LONG TERM...PM AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT TUE JUL 17 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181630- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1227 PM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING THIS AFTERNOON AND EVENING. IN ADDITION...ISOLATED STORMS WILL HAVE DAMAGING WIND GUSTS AND PENNY SIZED HAIL. THE GREATEST COVERAGE OF THUNDERSTORM ACTIVITY IS ANTICIPATED FROM THE NORTH CAROLINA MOUNTAINS...NORTHEASTWARD ALONG THE BLUE RIDGE INTO SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH FRIDAY. SOME OF THE STORMS MAY CONTAIN VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. ISOLATED STORMS MAY ALSO CONTAIN DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 AM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 3 SE PRESTONVILLE 36.44N 80.08W
07/16/2007 STOKES NC PUBLIC
LARGE TREE LIMBS DOWNED
&&
WERTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1211 PM EDT TUE JUL 17 2007 VAZ016-171700- CARROLL VA- 1211 PM EDT TUE JUL 17 2007 AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF FRIES...OR ABOUT 3 MILES SOUTHWEST OF BYLLESBY.. THIS STORM WAS MOVING NORTHEAST AT LESS THAN 5 MILES PER HOUR. THE STRONG THUNDERSTORM WILL BE NEAR...BYLLESBY AT 1245 PM EDT. EXPECT RAINFALL AMOUNTS OF OVER ONE INCH BY 1 PM...AS WELL AS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1229 PM EDT TUE JUL 17 2007 VAZ032-171730- PATRICK VA- 1229 PM EDT TUE JUL 17 2007 AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF BUFFALO RIDGE...MOVING EAST AT 5 MPH. THIS STORM LIKELY CONTAINS CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...SMALL HAIL AND HEAVY RAINS. EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES THROUGH 1:30 PM. TOWNS IN THE PATH OF THIS STORM INCLUDE CHARITY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 16:53 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorms winds caused trees to blow down near Interstate 81. Damage values are estimated.
Thunderstorm winds blew a tree down on Highway 58. Damage values are estimated.
Thunderstorm winds blew down two trees. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48047, 48049, 48051, 48052, 48050, 48053.